From Our 2007 Archives
Weight Loss Surgery Risk: Brain Damage
Latest MedicineNet News
Vitamin B1 Deficiency Suspected; Early Diagnosis Key
Daniel J. DeNoon
Reviewed By Louise Chang, MD
Too little vitamin B-1 -- thiamine -- causes a syndrome called Wernicke's encephalopathy. It's most often seen in malnourished alcoholics.
If treated right away with vitamin B-1 shots, patients quickly recover. But if the syndrome isn't recognized quickly, it can result in permanent brain damage.
And that can be a problem, says Wake Forest University researcher Sonal Singh, MD. Singh and Abhay Kumar, MD, of the University of Iowa, found 32 reports of Wernicke's encephalopathy in weight loss surgery patients.
"Early diagnosis is essential," Singh tells WebMD. "Yes, thiamine shots are helpful. But you get full recovery only when it is given early. Once [advanced symptoms] develop, there is going to be neurological damage."
Singh and Kumar report their findings in the March 13 issue of the journal Neurology.
Wernicke's encephalopathy has three classic symptoms: jerky, uncoordinated movement; uncontrollable eye movements; and mental confusion.
That sounds easy to recognize. But not all weight loss surgery patients who develop the syndrome get all three symptoms. And some patients have unusual symptoms, such as hearing loss, weakness, convulsions, and tingling or numbness in the arms and legs.
Symptoms of Wernicke's encephalopathy most often occurred four to 12 weeks after weight loss surgery. However, one case began a year after surgery, and another started only two weeks after surgery.
There's one major warning sign for weight loss surgery patients: frequent vomiting. Twenty-five of the 32 reported patients were vomiting after their surgery.
However, not all the patients had this symptom. And many developed vitamin B-1 deficiency even though they were taking oral thiamine supplements, suggesting that deficiencies in other nutrients may also play a role.
How often do weight loss surgery patients get Wernicke's encephalopathy? That isn't yet known. Singh says it's an issue that clearly needs study.
"Maybe giving shots of thiamine after surgery would prevent this," Singh says. "We might do it preventively rather than waiting for symptoms to appear. That, too, needs to be studied."
Bariatric surgeon Ioannis Raftopoulos, MD, assistant professor of surgery at the University of Pittsburgh, says he regularly monitors thiamine levels in his patients and routinely gives his patients thiamine supplements, either orally or by monthly injections.
The result: Raftopoulos says he has never had a patient develop Wernicke's encephalopathy.
"This kind of thing only happens when a patient has been vomiting for weeks," Raftopoulos tells WebMD. "That kind of neurological impairment means a patient has had a lot of problems for a long time. That is why the key here is patient follow-up. All my patients have my personal beeper number so they can contact me immediately, before there is a serious problem."
Singh says patients should immediately call a doctor if, after weight loss surgery, they have coordination problems -- especially changes in their gait -- or any changes in their hearing or vision.
SOURCES: Singh, S. and Kumar, A. Neurology, March 13, 2007; vol 68: pp 807-811. Sonal Singh, MD, instructor in internal medicine, Wake Forest University School of Medicine, Winston-Salem, N.C. Ioannis Raftopoulos, MD, assistant professor of surgery, University of Pittsburgh.
© 2007 WebMD Inc. All rights reserved.
- Allergic Skin Disorders
- Bacterial Skin Diseases
- Bites and Infestations
- Diseases of Pigment
- Fungal Skin Diseases
- Medical Anatomy and Illustrations
- Noncancerous, Precancerous & Cancerous Tumors
- Oral Health Conditions
- Papules, Scales, Plaques and Eruptions
- Scalp, Hair and Nails
- Sexually Transmitted Diseases (STDs)
- Vascular, Lymphatic and Systemic Conditions
- Viral Skin Diseases
- Additional Skin Conditions